Virginia, 2018Flash Flooding in Virginia, May 18, 2018
May 18, 2018 · NWS AKQ · 11 events in 4 counties and zones
Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused flash flooding across portions of central and south central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused flash flooding across portions of central and south central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 18, 3:51 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, May 18, 3:51 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
451 AM EDT Fri May 18 2018
.SYNOPSIS...
A frontal boundary stalls across northern portions of the
forecast area through tonight, bringing periodic showers and
thunderstorms, with the likelihood for heavy rainfall. Somewhat
drier air arrives during the weekend as the upper level low
pressure system weakens.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...
Flood Watch remains in effect through Friday evening for much
of the area...
Current analysis indicates upper level low pressure centered
across the lower/mid MS Valley and TN Valley with upper ridge
well off the SE US coast. This S to SW flow in the mid/upper
levels continues to transport highly anomalous moisture over
the local area (with a nearly stationary sfc boundary draped
across the far nrn tier of the FA). Training storms will persist
due to flow at H5 being nearly identical to the low level jet. Best
forcing /UVM early this morning is in place over central/southern
VA with less forcing along the coast of SE VA/NE NC. Cloud tops
per latest IR satellite imagery continue to show cooling aloft,
maintaining the widespread showers and embedded tstms over the
region. See latest FLW/FLS products for current warnings and
statements over the area that have been issued recently to
account for the heavy rain that has been on the order of 2-4"
most areas (locally up to 5-6" since yesterday in a few spots
over the northern Neck).
The overall pattern does not change much today into this
evening, with the upper trough over the Mid- South and a
stalled frontal boundary over the northern Mid- Atlantic. Will
have Flood Watch continue through midnight tonight for
now...though axis of highest/deepest moist and potential +RA may
eventually shift to ESE portions of VA and NE NC later tonight
(but these areas have seen only spotty amts thus far). Highs
today from the low-mid 60s on the lower MD ern shore to the 70s
elsewhere (around 80 F in NE NC). Likely to categorical PoPs
continue this evening, with heavy rain still a concern. The sfc
front will begin lifting north as the upper level low begins to
weaken/transition into an open wave while pushing NE to the
lower OH Valley. The threat for heavy rain will focus more to
the east of I-95 after midnight and into Sat, though the
duration is not expected to be long enough to warrant a flood
Watch across SE VA/NE NC. Warm/humid again tonight with lows
mainly 65-70 F (except cooler MD eastern shore).
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 415 AM EDT Friday...
As the transition of the upper low continues on Sat, the flow
aloft will be stronger from the SW and thus the chance for
training storms and widespread flooding will be lower (even
though heavy downpours will continue). Most if not all of the FA
is expected to get back into the warm sector Sat aftn as axis
of deepest moisture shifts to the coast/offshore. So...highs Sat
will genly be in the upper 70s to lower 80s (low-mid 70s on
most of the eastern shore). With some sunshine possible, there
is a bit more potential for stronger tstms by Sat aftn/evening
though much uncertainty remains and it would likely be only a
marginal risk at best. PoPs will genly be high chance to likely
(50-70%).
Sun will be warm and moderately humid w/ VRB clouds/partly
sunny conditions. Will have PoPs 20-40% (highest over far SE VA-
coastal NE NC)...primarily for afternoon/eve SHRAS/tstms. Highs
from the u70s-l80s on the ern shore to the mid 80s well inland.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...
Unsettled wx expected to continue early in the extended forecast
period then a trend toward drying/improving wx now highlighted mid
week. A gradual break down of the moist SSW flow expected as westerlies
aloft strengthen and finally push a (and more significant) cold
front through the region (Wed). Keeping PoPs above climo Sun
night through Tue (mainly 30-40%) for SHRAS...mainly diurnally
driven tstms. Lowering PoPs to aob 15-30% Wed-Thu.
Highs each day mainly in the 80s...w/ lows in the 60s-70F.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...
An area of widespread showers with embedded tstms currently
affecting much of central and southern VA, bringing heavy
downpours with IFR cigs and variable vsbys at KRIC. SE terminals
genly have been dry but KPHF has had a few occasional showers
from time to time with mainly MVFR conditions (mainly VFR at
KORF/KECG). KSBy is firmly entrenched in IFR/LIFR conditions
with vsbys of 1-2SM and cigs of 200-400 ft. Expect IFR/LIFR
ceilings at SBY through the entire TAF period, at KRIC, mainly
IFR conditions through mid morning, with some temporary
improvement to MVFR conditions (but still periodic IFR in
heavier showers/tstms through the TAF period). Elsewhere,
expect MVFR/VFR conditions at KORF/KPHF/KECG as chances for
showers/tstms increase by aftn and into tonight.
OUTLOOK... The boundary will gradually lift N by Saturday, but
shower/tstm chances will continue. Somewhat drier conditions
potentially arrive by Sunday. Patchy early morning MVFR/IFR stratus
will be possible on both Saturday and Sunday. Rain chances
continue through early next week, as mainly afternoon/evening
showers/tstms are possible on Monday and Tuesday.
&&
.MARINE...
As of 430 AM EDT Friday...
A frontal boundary will remain stalled acrs the northern portions
of the marine area into this evening. This will result in winds
remaining E 5-15 kt off the MD coast, the nrn portion of the VA
ern shore, and over the upper Bay. SE or S winds 5-15 kt will
persist over the middle to lower Bay and the remainder of the
coastal waters through tonight. E then SE winds, then winds
becoming S and increasing to 15-20 kt late tonight into Sat
night, will result in seas building to 4-6 ft over the nrn three
coastal zns. Thus, have issued a SCA for these zns starting late
tonight for 650/652, and starting early Sat aftn for 654.
Expect S winds 10-20 kt over the waters fm later Sat aftn into
Sat night, then SW 10-15 kt very late Sat night thru Sun. SCA
conditions will be marginal for the Bay Sat/Sat night, and have
capped speeds at 15 kt for now. Bermuda high pressure well
offshore will keep winds SSW 5-15 kt Sun night thru Tue.
&&
.HYDROLOGY...
Flood warnings have been issued for the James River basin.
Recent heavy rain along with the expectation of more heavy
rain has resulted in a forecast of minor to moderate flooding.
See FLWAKQ or FLSAKQ for more details. There also is a
potential for minor flooding along the Meherrin River at
Lawrenceville.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through this evening for MDZ021>025.
NC...None.
VA...Flood Watch through this evening for VAZ048-060>062-064>069-
075>090-092-509>522.
MARINE...Small Craft Advisory from 1 PM Saturday to 10 AM EDT Sunday
for ANZ654.
Dense Fog Advisory until 10 AM EDT this morning for ANZ650-652.
Small Craft Advisory from 1 AM Saturday to 5 PM EDT Sunday for
ANZ650-652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...LKB
MARINE...TMG
HYDROLOGY...AKQHazardous weather outlook, May 18, 3:31 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Fri May 18 2018
MDZ021>025-VAZ048-060>062-064>069-075>090-092-509>522-190845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
431 AM EDT Fri May 18 2018
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
While flooding will not be as widespread on Saturday, locally heavy
rain and the threat for localized flooding will continue.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ093-095>100-523>525-190845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
431 AM EDT Fri May 18 2018
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will bring locally heavy rainfall this
afternoon through tonight. The potential exists for localized
flooding, especially in areas that receive repeated heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms will bring locally heavy rainfall on Saturday.
The potential exists for localized flooding, especially in areas
that receive repeated heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LKB
In the hours before
Special weather statement, May 18, 12:15 AM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
115 AM EDT FRI MAY 18 2018
VAZ060-062-065>069-080>083-512>516-180615-
Mecklenburg-Nottoway-Western Henrico (Including the City of
Richmond)-Dinwiddie-Eastern Henrico-Lunenburg-Goochland-Eastern
Hanover-Charles City-New Kent-Western Chesterfield-Prince
George-Powhatan-Amelia-Prince Edward-Eastern Chesterfield (Including
Col. Heights)-
115 AM EDT FRI MAY 18 2018
...A BROKEN LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WITH HEAVY
RAIN WILL AFFECT NOTTOWAY... SOUTHEASTERN GOOCHLAND...NORTHERN
DINWIDDIE...SOUTHERN POWHATAN... CENTRAL
MECKLENBURG...CHESTERFIELD...SOUTHEASTERN PRINCE EDWARD...
LUNENBURG...NORTHWESTERN PRINCE GEORGE...NORTHWESTERN CHARLES
CITY... NORTHWESTERN NEW KENT...HENRICO AND AMELIA COUNTIES...THE
CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL...THE CITY OF
PETERSBURG AND THE CITY OF RICHMOND...
At 114 AM EDT, thunderstorms with heavy rain were located along a
line extending from Chase City to near Victoria to near Mannboro to
near Matoaca. Movement was north at 25 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Richmond, Petersburg, Powhatan, Hopewell, Colonial Heights, South
Hill, Blackstone, Chase City, Crewe, Victoria, Kenbridge, Moseley,
Chester, Mannboro, Fort Lee, University Of Richmond, Virginia State
University, Virginia Commonwealth University, Tuckahoe and Highland
Springs.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3710 7843 3743 7816 3763 7774 3757 7708
3710 7740 3715 7787 3699 7797 3700 7797
3702 7800 3702 7801 3692 7801 3671 7814
3667 7851
TIME...MOT...LOC 0514Z 197DEG 20KT 3679 7843 3706 7822 3722 7785 3718
7747
BROWNFlash Flood, Henrico
- When
- May 18, 5:30 AM EST to 7:30 AM EST
- Where
- Henrico County, 1.29 mi WNW of Quioccasin to 1.49 mi NW of Quioccasin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.610, -77.600
Water rescue was reported due to heavy rain and flash flooding on Gayton Road at Cedarbluff Drive.
Flash Flood, Chesterfield
- When
- May 18, 6:00 AM EST to 7:30 AM EST
- Where
- Chesterfield County, 2.19 mi E of Hallsboro to 2.13 mi SW of Midlothian
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.480, -77.690
Otterdale Road was flooded between Old Hundred and Midlothian Turnpike.
Flash Flood, Hanover
- When
- May 18, 6:00 AM EST to 7:30 AM EST
- Where
- Hanover County, 3.35 mi WNW of Ellett to 3.54 mi W of Ellett
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.790, -77.530
Flooding was reported on Horseshoe Bridge Road.
Flash Flood, Henrico
- When
- May 18, 6:30 AM EST to 7:30 AM EST
- Where
- Henrico County, 2.07 mi N of Lorrain to 1.84 mi W of Quioccasin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.600, -77.620
Patterson Avenue was under a few feet of water near Lauderdale Drive.
Flash Flood, Henrico
- When
- May 18, 6:30 AM EST to 7:30 AM EST
- Where
- Henrico County, 2.01 mi NNW of West End Manor to 1.89 mi N of West End Manor
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.678, -77.538
A low lying segment of Old Springfield Road was flooded.
Flash Flood, Henrico
- When
- May 18, 6:42 AM EST to 7:30 AM EST
- Where
- Henrico County, 0.55 mi E of Laurel to 0.9 mi ESE of West End Manor
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.630, -77.510
Numerous road closures were reported in and around the Laurel area.
Flash Flood, Henrico
- When
- May 18, 7:00 AM EST to 7:30 AM EST
- Where
- Henrico County, 2 mi S of Dumbarton to 1.65 mi ESE of Monument Hgts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.591, -77.500
Right and center lanes were closed on Interstate 195 North near Broad Street due to standing water.
Flash Flood, Hanover
- When
- May 18, 7:00 AM EST to 7:30 AM EST
- Where
- Hanover County, 3 mi W of Elmont to 1.59 mi ESE of Farrington
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.720, -77.555
Portion of Greenwood Road was washed out.
Flash Flood, Henrico
- When
- May 18, 7:00 AM EST to 7:30 AM EST
- Where
- Henrico County, 1.76 mi NW of Quioccasin to 1.59 mi NW of Quioccasin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.620, -77.600
Flooding was reported in the Raintree area.
Flash Flood, Richmond
- When
- May 18, 3:30 PM EST to 6:00 PM EST
- Where
- Richmond County, 44.47 mi WSW of Wellford to 44.71 mi WSW of Wellford
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.580, -77.490
Flash flooding was reported at the 4800 Block of West Broad Street.
Flash Flood, Chesterfield
- When
- May 18, 4:45 PM EST to 6:15 PM EST
- Where
- Chesterfield County, 3.3 mi E of Walthal to 3.21 mi W of Bermuda Hundred
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.320, -77.340
Three to six inches of water was reported on Enon Church Road off of Route 10.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760780, 760781, 760982, 760782, 760984, 760783, 760977, 760983, 760987, 760784, 760988.